Handwriting

I wish there was a way to fine doctors for poor handwriting.  Seriously.  I have found that it's very difficult to read a couple of doctors handwriting.  It almost looks like they expect me to just be able to read their minds!  I found an article -- Aug. 4, 2000 -- Teresa Vasquez's husband, Ramon, died because a pharmacist could not read his doctor's handwriting.

The mistake was stunningly simple: In 1995 Vasquez saw cardiologist Ramachandra Kolluru, who wrote out a prescription for the angina drug, Isordil, to be taken four times a day in doses of 20 milligrams. But to the pharmacist on duty at Albertson's pharmacy in Odessa, Texas, the doctor's scrawl looked like Plendil, a blood pressure medication with a maximum daily dose of 10 milligrams.

The pharmacist filled the prescription with Plendil but attached directions with the dosage for Isordil. As a result, Vasquez not only got the wrong drug, but he was directed to take it at eight times the maximum daily dosage, according to court documents. He took it several times, each time complaining to his wife about how poorly it made him feel. The day after he began taking it, Vasquez suffered a massive heart attack. He died several days later, leaving his wife and three teenage children.

Experts say such mistakes are frighteningly common, though no accurate numbers are available. The U.S. Food and Drug Administration (FDA) has estimated that as many as 1.3 million Americans are injured each year due to medication errors, such as getting the wrong dose or the wrong drug. A Feb. 28, 1998, report in the British medical journal, Lancet, estimated that between 1983 and 1993, the number of deaths caused by drug errors in the United States jumped 250% to more than 7,000 a year. How many of these deaths and injuries are due to name confusion? That's not clear -- though the U.S. Pharmacopeia, an industry trade group, estimates that about one-quarter of the 1,500 errors reported to its hot line each year involve mix-ups due to drug names that look or sound alike.

"It's a significant problem and it's vastly underreported," says Jerry Phillips, the FDA's associate director for medication error prevention.

One reason for the increase in medication mix-ups is the sheer number of drugs on the market. Bruce Lambert, an assistant professor of pharmacy administration at the University of Illinois at Chicago, says there are 100,000 potential pairings of drug names that could be confused. And with around 100 new drugs coming onto the market each year, the potential for mistakes keeps growing.

Among the fatal mix-ups reported to the FDA in the past few years:

  • Narcan, used to reverse an overdose of narcotics, and Norcuron, a muscle relaxant used to intubate patients.
  • Pitressin, a synthetic hormone sometimes used to control bleeding in the esophagus, and Pitocin, used to induce labor in pregnant women.
  • Amiodarone, an anti-arrythmic, and Amrinone, used in congestive heart failure.
  • Demerol and Roxanol -- both are narcotic analgesics, but Roxanol is more potent than Demerol.

Even drugs with names as seemingly dissimilar as Coumadin and Avandia can be confused -- if a doctor's handwriting is bad enough.

Deaths from such medication mix-ups represent just a fraction of the errors. More common is the story of Jimmie Anderson, 55, of Berkeley, Calif. To control his high blood pressure, Anderson has been taking Norvasc for many years. But three years ago, when he filled his prescription, he fell victim to one of the most common and serious mix-ups: He got the anti-psychotic Navane instead of Norvasc.

For four weeks, Anderson took the wrong medication, failing to connect his deteriorating health to the pills he thought should be helping. The first thing he noticed was his fatigue, then he felt his jaw lock up. Soon he started feeling restless. "I was walking the walls, pacing around my house," he says. "I couldn't sleep at all. It got so bad I thought I was dying."

What may have saved his life was a visit from a friend who also took Norvasc and told Anderson he had the wrong drug. The experience changed Anderson's approach to taking medicine and dealing with pharmacists. "Now I make sure I look at all my medications," he says. "And I read them to make sure they're right."

What can be done to prevent these errors?

Pharmaceutical companies spend a lot of money selecting and test-marketing drug names. But some experts say the companies pay far less attention to making sure names won't be confused. "When a new name is being considered, it should be tested systematically for error prevention," says Michael Cohen, a pharmacist and president of the nonprofit Institute for Safe Medication Practices.

Potential names could be screened by a panel of pharmacists, doctors, and nurses, Cohen says. The names could be run through a computer program, such as the one developed by Lambert, to identify look-alike or sound-alike names. "Unfortunately," Cohen says, "the vast majority of companies don't do that. So the FDA should require it."

One example he cites of good intentions gone awry is the case of Celebrex, a popular arthritis drug that has earned the dubious distinction of having 115 mix-ups reported to the FDA. The drug was originally to be called Celebra. But drug maker Searle changed the name at the urging of the FDA, to avoid confusion with the antidepressant, Celexa. In Cohen's view, though, the new name was not much safer. In fact, he predicted exactly what happened: that Celebrex would still be confused with Celexa, and would also be mistaken with Cerebyx, an anti-seizure medication. He pushed unsuccessfully for another change. To him, the errors that have occurred were both predictable and preventable; he continues to feel the name should be changed. "I hope we don't have to wait until someone dies," he says.

Searle spokesman Mark Gleason says there are no current plans to change the name, but the company is working hard to alert doctors, pharmacists, and consumers to the problem. Last year, he says, the company sent out a "Dear Colleague" letter to pharmacists warning them of the potential for mix-ups. Gleason defends the company's decision to go with the name Celebrex despite the warnings of problems. "This was mutually agreed on with the FDA," he says. "There are 15,000 prescription drugs on the market, so it's challenging getting brand names that aren't like other brand names. You give it your best shot. But there's a lot of potential for human error."

This potential for error has increased along with the workloads of both doctors and pharmacists. "Doctors are seeing more patients than ever and pharmacists are under the gun too," says Cohen.

Jim O'Donnell, an associate professor of pharmacy at Rush Medical College in Chicago, points out that changes in the pharmacy industry -- the decline of mom-and-pop drug stores, the increasing volume of prescriptions handled by pharmacy chains, and the growing use of poorly trained pharmacy technicians -- have also set the stage for more errors. "The policy of some chains is that you must fill a prescription within 20 minutes," he says.

Technology may provide some solutions: Dispensing software used by pharmacies could be loaded with special alerts that flash on the screen whenever a drug with the potential to be confused is being filled. On the other end of the prescribing chain, doctors could use computers to write prescriptions; when this approach has been tried in hospitals, errors have declined substantially. A simpler solution would be for doctors to type or print prescriptions and to note on prescription forms the reason for drugs being ordered.

In the end, it may be the threat of litigation that makes drug companies, pharmacies, and doctors pay more attention to the problem. Last year, a Texas jury ordered Albertson's Pharmacy and Dr. Kolluru to pay $450,000 to Ramon Vasquez's widow, Teresa, and her children.

Experts say it was the first time a doctor was ever found to be negligent solely because of bad handwriting.


Rob Waters is a senior editor at WebMD. Krystina Sibley provided research assistance for this report.

Night Shift Pharmacists

Allergies and funny responses